Do Steroids Cause Hair Loss? – Beritamedika

Have you been experiencing unexplained hair loss? If yes, then it is time to check your medicine cabinet!

Many drugs have the potential to inhibit or disturb the hair growth cycle, thereby leading to hair problems. Steroid medications such as anabolic steroids are included in this category. (1)

A study found that certain steroid hormones, particularly dihydrotestosterone (DHT), are associated with hair loss. A very high concentration of steroids is often found in specific scalp regions such as the parietal area. This aligns with the clinical patterns of hair loss. (2)

But why is it that steroids cause hair loss? This article will discuss the how, when, and why of hair loss from steroids.

Dermatologists and experts have explained the reasons for steroid-related hair loss. The steroids mainly responsible for hair loss or hair problems are anabolic steroids and prednisolone.

Male-pattern hair loss, also known as male androgenic alopecia, typically affects the top and front of the scalp. It’s mainly driven by the steroid hormone DHT.

Anabolic steroids trigger the formation of the DHT hormone. Naturally, the hormone testosterone is responsible for DHT production, but since anabolic steroids are similar in structure to testosterone, they can also stimulate DHT release and secretion, paving the way for androgenetic alopecia. (3)(4)

Thus, anabolic steroids can be the reason for male- or female-pattern baldness.

The drug usually taken to combat the effects of anabolic steroids on hair is finasteride or minoxidil. (3)(4)

Prednisolone is a pretty common steroidal drug that is prescribed to treat and manage a ton of health problems such as arthritis and lupus. Some people also take this for lung or thyroid-related problems.

Prednisolone replaces the body’s naturally produced steroid hormones. (5)(4) However, it also interferes with the hair growth cycle and causes excessive hair growth.

According to research, prednisolone is a possible treatment for alopecia because of its hair growth side effects. However, paradoxically, it also causes hair thinning. (6)(7)

Note: The positive effects and side effects of steroids on the hair and body vary from one person to another, and unfortunately, the potential of hair loss from steroids is a fair concern.

According to some researchers, the consumption of steroids in women can cause hair growth in different parts of the body except for the scalp. They lose scalp hair and suffer from excessive hair growth on the rest of the body. (8)

Observe these measures to manage hair loss related to steroids:

  • Never take steroids unless they’re specifically prescribed to you by your doctor.
  • Take the steroidal drug exactly according to the doctor’s prescription. Do not take more than the recommended dosage.
  • If you experience hair loss or other side effects, immediately contact your doctor so the dosage can be adjusted to be more compatible for you.
  • Take good care of your hair and scalp.
  • For treating steroid-related hair loss, finasteride is a good drug. Research supports the use of this drug for controlling DHT levels and improving hair loss. However, it is more beneficial for men than women. (3)(4)(9)
  • Minoxidil is a useful treatment for hair loss related to steroid use too.
  • Using hair care products with caffeine as an ingredient is a useful therapy for hair loss that occurs from steroid use. (10)

No, not everyone who takes steroids will experience hair loss.

Generally, hair loss caused by steroids is reversible after discontinuing their use.

Yes, women can also experience hair loss from steroid use.

In some cases, hair loss from steroids may be permanent.

Steroids, like anabolic steroids and prednisolone, can mess with your hormones and cause hair loss. Anabolic steroids stimulate a hormone called DHT, which leads to male- and female-pattern baldness. Prednisolone, used for various health issues, can make your hair thinner.

The effects of steroids on hair vary from person to person, and their side effects are a genuine issue to be concerned about.